Alert archive / Virginia / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 36, NWS Blacksburg, VA

June 12, 1997Henry County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 12, 1997, 1:17 PM EDT for Henry County, Virginia. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 1997, 1:17 PM EDT (17:17 UTC)
Expired
Jun 12, 1997, 2:05 PM EDT
In force
48 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Henry County, VA

The radar

The Roanoke radar (KFCX), 46 km from the middle of the area, began a volume at 17:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1997-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 384 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1997-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
384 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
710 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

766 
WUUS01 KRNK 121719 RRA
SVRRNK
VAC089-121805-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
117 PM EDT THU JUN 12 1997

THE NATIONAL WEATHER SERVICE IN BLACKSBURG VA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 205 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTH CENTRAL VIRGINIA

   ...NORTHERN HENRY COUNTY
 
AT 117 PM EDT...BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM 10 MILES NORTHWEST OF MARTINSVILLE OR 4 MILES WEST
SOUTHWEST OF OAK LEVEL MOVING EAST AT 15 MPH.

SEVERE WEATHER IS EXPECTED TO REACH...
 OAK LEVEL                       AROUND 125 PM EDT
 FIGSBORO                        AROUND 140 PM EDT

SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS AND
LARGE HAIL.  MOVE TO A PLACE OF SAFETY IMMEDIATELY.

JDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 9:12 AM EDT, 4 hours 5 minutes earlier.

Area forecast discussion, Jun 12, 9:12 AM EDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
910 AM EDT THU JUN 12 1997

RDU...THNK YOU COULD BUMP POPS UP TO 40 OR 50 IN THE NRN MTNS TDA.

SOUNDINGS ARE VERY MOIST THIS MORNING FROM SFC UP TO AROUND H6/H5.
BIG CLUMP OF SHOWERS IS MOVING UP THRU NW PORTIONS OF THE CWA ATTM
APPEARENTLY ASSOC WITH WEAK TROF SHOWING UP AT 850/700. THIS FEATURE
SHUD BE OUTTA THE PICTURE BY MIDDAY...HOWEVER A MORE PRONOUNCED
MID-LVL WAVE (PRODUCING CO6NVECTION OVER TN ATTM) IS PROGGED TO MOVE
INTO THE SOUTHERN APPS LATER TODAY. WITH ATMOS BECOMING SLIGHTLY
UNSTABLE AND CONVERGENCE IN THE BNDRY LAYER...SHOWERS AND TSTMS SEEM
A GOOD BET IN THE WEST...WITH LESSER CHCS IN THE EAST.

JDS

In the hours before

Special weather statement, Jun 12, 11:59 AM EDT, 1 hour 18 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-131200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
NOON EDT THU JUN 12 1997

...THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT....

FAVORABLE CONDITIONS FOR THUNDERSTORMS WILL PERSIST THROUGH TONIGHT
AS SOUTHERLY WINDS CONTINUE TO BRING WARM...UPSTABLE AIR INTO
SOUTHEASTERN WEST VIRGINIA...SOUTHWEST VIRGINIA...AND NORTHWEST
CAROLINA. HOWEVER...NONE OF THE STORMS ARE EXPECTED TO BECOME SEVERE.
THE MAIN FEATURES OF THESE STORMS WILL BE BRIEF HEAVY DOWNPOURS AND
POSSIBLY SOME SMALL HAIL.

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

MV/JDS

Nearby

Severe Thunderstorm Warnings in Virginia, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.